Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fatty infiltration of liver
Apr 21, 2014

Dear Dr Taylor. I am concerned about fatty infiltration of my liver. I have been HIV positive for the past 4 years and the problem began about a year and a half after starting on medication (viramune and truvada), and thus I suspect that the medication (viramune?) has precipitated the problem. Specifically, for the last two and a half years my blood work liver values have remained consistently elevated (albeit only very slightly elevated) with occasional dips down back into the upper end of the normal range. An ultrasound taken about a year ago confirmed excessive fatty deposits on my liver. I have no known family history or genetic predisposition for any sort of liver abnormalities, nor had I ever had, pre-HIV infection, any abnormal liver values. I have never been infected with Hepatitis. I am slim and exercise regularly. Apart from, admittedly, too much (dark) chocolate as well as the occasional glass or two of wine, my diet is relatively healthy and mostly (though not exclusively) vegetarian beans, potatoes, vegetables, fruit and fish are the main elements of my diet with only occasional (non-meat) pasta dishes or red meat dishes (or pepperoni pizza!). My HIV and immune system-related blood work has remained relatively steady within the past year with CD4 approx. 695, CD4% approx. 28% and non-detectable HIV viral load. My most recent liver-related blood values are GPT 59, GGT 77, BILG 0.35 (I live in Germany and, thus, hope the abbreviations are the same or close to what they are in English). My most recent cholesterol values are HDL 113, LDL 110 (typical cholesterol values for me, and which were taken after 12 hours fasting). Most recent triglycerides 46. Against this background, I have four questions: 1. In order to help my body help itself in breaking down these fatty deposits and preventing accumulation and maintaining blood values for the liver within the normal range, could you recommend any dietary strategies which might help?; 2. Similarly, could you also recommend any natural supplements - vitamins, antioxidants, herbs - that could possibly also help?; 3. I have come across anecdotal reports that HIV people with elevated/abnormal liver values should NOT take supplements that include iron - is this correct? I am interested in taking Dr Jon Kaisers K-PAX antioxidant supplements and/or a regular multivitamin. However, K-PAX contains iron and most good multivitamins also contain iron, so I remain cautious and unsure what to do; 4. What strictly medical/medicinal/pharmaceutical approaches to treating and to preventing fatty infiltration are there that I might wish to consider and to explore with a physician in order that I might help to return my liver to a more healthy state and keep it there. Thank you!

Response from Dr. Taylor

Viramune (nevirapine) is not a #1 preferred agent for HIV. While I cannot say that Viramune definitely caused your fatty liver disease, it can cause problems in the liver. I would talk with your doctor about alternate HIV medications and switching off this antiretroviral agent. Truvada is processed through the kidneys and is safe with fatty liver disease.

Some older HIV medications, such as didanosine and stavudine, may cause fatty liver.

Regarding your specific questions:

1. In order to help my body help itself in breaking down these fatty deposits and preventing accumulation and maintaining blood values for the liver within the normal range, could you recommend any dietary strategies which might help?;

Avoid all alcohol. If you cannot cut out completely, less is best.

2. Similarly, could you also recommend any natural supplements - vitamins, antioxidants, herbs - that could possibly also help?;

NO I would avoid.

3. I have come across anecdotal reports that HIV people with elevated/abnormal liver values should NOT take supplements that include iron - is this correct? I am interested in taking Dr Jon Kaisers K-PAX antioxidant supplements and/or a regular multivitamin. However, K-PAX contains iron and most good multivitamins also contain iron, so I remain cautious and unsure what to do;

I would avoid supplements without proven benefit. Many are stored and/or processed in the liver and may cause harm. Eating foods with iron is fine but I suggest avoiding iron supplements in the presence of liver disease UNLESS your doctor prescribes iron for iron deficiency.

4. What strictly medical/medicinal/pharmaceutical approaches to treating and to preventing fatty infiltration are there that I might wish to consider and to explore with a physician in order that I might help to return my liver to a more healthy state and keep it there.

See if you can see a specialist, a hepatologist with expertise in fatty liver disease. There are many wonderful, renowned liver doctors in Germany. Several types of medications are under study. Talk with your liver specialist about Vitamins E and C, ursodiol, glucophage, glitazones and other medications under consideration for treatment. I would not suggest taking vitamins or other supplements without the involvement of a hepatologist (liver doctor). It is wonderful that you are maintaining a healthy weight, important with fatty liver disease -- along with control of cholesterol and blood sugar. All best to you.



Previous
Hepititis B infection
Next
hepatitic a

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement